Semaglutide (Ozempic etc) and its’ sister compounds like tirzepatide (Mounjaro) have taken the US by storm.  So much there have been epic backorders on products and even the compounded versions are on backorder.  While this drug has helped many diabetics not only get their blood sugars under better control, it has contributed to significant weight loss which is why everyone else wants to use this drug.  Yes, it absolutely works but there are a few emerging side-effects that you do need to be aware of that go beyond the initial kidney, pancreatitis & liver issues, thyroid cancer and nausea/diarrhea.  READ ON…

Reports are now emerging of links to suicide ideation on these type of medications.  One similar one in Europe was not brought into the US with increased risk of suicide being one of the side-effects.  While studies are sparse on this because this is a newer drug anytime reports of side-effects start emerging it is something to take note of.  In the initial studies of Mounjaro, they excluded anyone with a psychological history/mental history so we really don’t know.  Just be aware, if you have started any of this type of medication and you are getting more and more depressed please talk to your doctor about getting off of it!  Do not cold turkey stop it without your physicians’ assistance especially if you are a diabetic.

One of the common and most known side-effects is the risk of nausea, vomiting and diarrhea.  However, more information has come forth in that this drug actually slows down the emptying of the stomach (gastroparesis) which is one of the reasons that contributes to decreased appetite (among some other actions).  Where this becomes important is during surgery.  A full stomach when having surgery is a potential risk of aspirating causing a serious post-operative and sometimes fatal condition.  Anesthesiologists must be aware you are taking these medications because they may have to do a different type of technique to make sure this risk is decreased.  Current recommendations are to stop the pill form (Rybelsus) one day prior to surgery and the injection form one week prior to surgery.  If you are truly a diabetic, you will need to discuss this with your physician to make sure your blood sugars don’t spike in the interim.  Stay tuned because they are still trying to figure out how long this slowed stomach emptying can last and when to stop prior to surgery.  One study showed slow emptying lingering months after stopping the medication!

Recent Newsletters:  5 Tips to help avoid dementia

Rapid weight loss can also contribute to osteoporosis which is a concern for women, especially older women.  This occurs by impairing the calcium absorption as well as other nutritional imbalances.  In addition, rapid weight loss can also cause loss of muscle which is so very important as we age.  If you are going to take these medications then strength training becomes very important as well as eating adequate protein to support your muscles.  Don’t forget supporting your nutrition with supplements like vitamin D and calcium.

To your health,

 

Laura